Hair Loss/Allergic to Spironolactone - Alternatives?
I am 38 years old woman and have been diagnosed with alopecia. I have diffuse thinning on the crown of my head. Since my early twenties, I've always lost more hair then "typical" but it wasn't until now that it's affected the thickness of my hair. When my diagnosis was confirmed 14 days ago, I began taking Spironolactone 100mg x 2 daily, topical 5% minoxidil x 1 daily, and Diane 35. About 4 days ago I broke out in a rash and hives. My GP believes I am reacting to the the Spironolactone and advised that I stop taking it for 2 weeks to determine if this is the cause of my allergic reaction? I've already noticed my hair loss reducing so I'm worried that by not taking Spiro that the success of my treatment will be negatively affected. In your experience treating patients with hair loss, have you known anyone to react in this way to Spironolactone? If I need to stop Spiro, would you recommend anything else? Thanks for your time and help.
Hives are a rare allergy with spinoloactone and your GP's decision to stop if for at least two weeks is a good idea to test if it is indeed spironolactone. Two weeks is a bit early to try to judge efficacy of any treatment for Androgenetic Alopecia-AGA. Usually we wait a few months to determine if a medication is working. The treatment you are on is standard therapy for treating androgen excess. In the US we may use Yaz instead of Diane 35 because it is not available here. In my estimation they both work very well for this condition. Once you have been on Diande 35 for a month I would suggest you add 5mg Finasteride ( normally used to treat men for prostate problems). This will lower the DHT and help prevent AGA. Should you become pregnant you would discontinue the Finasteride just as you would have with spirnolactone.